Individual differences |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
In medicine, hypoventilation (also known as respiratory depression) occurs when ventilation is inadequate (hypo means "below") to perform needed gas exchange. It generally causes an increased concentration of carbon dioxide (hypercapnia) and respiratory acidosis. It can be caused by medical conditions, by holding one's breath, or by drugs, typically when taken in overdose. Hypoventilation may be dangerous for those with sleep apnea.
As a side effect of medicines or recreational drugs, hypoventilation may become potentially life-threatening. Many different CNS depressant drugs such as alcohol, benzodiazepines, barbiturates, GHB and opiates produce respiratory depression when taken in large or excessive doses; however this is most commonly seen as a cause of death with opiates or opioids, particularly when they are combined with sedatives such as alcohol or benzodiazepines. Strong opiates or opioids such as heroin and fentanyl are notorious for producing this effect; in an overdose, an individual may cease breathing entirely (go into respiratory arrest) which is rapidly fatal without treatment.
Respiratory stimulants such as nikethamide were traditionally used to counteract respiratory depression from CNS depressant overdose, but were of only limited effectiveness. A new respiratory stimulant drug BIMU8 is currently being investigated which seems to be significantly more effective and may be useful for counteracting the respiratory depression produced by opiates and similar drugs without offsetting their therapeutic or recreational effects.
A disorder referred to as "Congenital Central Hypoventilation Syndrome" or "CCHS" is recognized. This condition may be a significant factor in some cases of sudden infant death syndrome or "cot death".
See also[edit | edit source]
References[edit | edit source]
[edit | edit source]
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|